Updates and New Cases
2011 - 2016
Caution: Current L-Tryptophan and 5-HTP Contacts
Tryptophan is now once again legally sold in many forms. NEMSN reports current contacts from people telling us of adverse reactions which they attribute to L-Tryptophan supplements, to 5-HTP supplements (which are chemically similar to L-T), to other L-Tryptophan-containing products, etc. Our Medical Advisory Panel has been monitoring the situation and has asked to be informed if any new cases come along. If you know of anyone who has become sick from taking a product containing L-Tryptophan or 5-HTP, tell them to save the product and contact NEMSN.
EMS from 5-HTP
The medical journal Reactions Weekly has just published an article describing new EMS cases in France from 2001-2012, attributed to contemporary 5-HTP supplements. (5-HTP is also known as L-5-hydroxytryptophane, as this article identifies it.) The article, entitled "Eosinophilia-myalgia syndrome induced by L-5 hydroxytryptophane: about 3 cases", is a report from the 8th Congrès de Physiologie de Pharmacologie et de Thèrapeutique in Angers, France, April 2013. Read the text at this link:
EMS from Probiotic Supplements
The medical journal Case Reports in Rheumatology has just published an article entitled "Severe Eosinophilic Syndrome Associated with the Use of Probiotic Supplements: A New Entity?" by four doctors in Philadelphia (F.A. Mendoza, S. Purohit, L. Kenyon, S.A. Jimenez). The abstract of this article, which details two current cases of an EMS-like illness from probiotic supplements, can be found at: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3521401/
Quoting from this medical research article:
"Prior experience in unveiling the etiology of the eosinophilic syndromes has shown that a high index of suspicion is required. The description of these two cases may allow the recognition of similar cases and remind the medical community that the widespread use of agents seemingly considered to be beneficial and free of side effects may occasionally have serious consequences."
EMS from L-Tryptophan
The medical journal Arthritis & Rheumatism has just published an article that details a new 2009 case of EMS from current L-tryptophan. The article, "Post-epidemic eosinophilia-myalgia syndrome associated with L-tryptophan", is found in Arthritis & Rheumatism, Volume 63, Issue 11, pages 3633-3639, November 2011.
The abstract, posted in October 2011, can be found online at http://onlinelibrary.wiley.com/doi/10.1002/art.30514/abstract
2016 5-HTP Caution from NIH
Caution from National Institutes of Health: Some people who have taken 5-HTP have developed EMS
Excerpt from this NIH Webline Plus webpage, last updated 2016:
"[S]ome people who have taken [5-HTP] have developed a condition called eosinophilia-myalgia syndrome (EMS), a serious condition involving extreme muscle tenderness (myalgia) and blood abnormalities (eosinophilia). Some people think EMS might be caused by an accidental ingredient or contaminant in some 5-HTP products. However, there is not enough scientific evidence to know if EMS is caused by 5-HTP, a contaminant, or some other factor."
L-Tryptophan Is Now Legal In The US Again
It’s easy to buy tryptophan again in the U.S. You can get L-tryptophan (L-T) and L-5-hydroxytryptophan (a related compound commonly known as 5-HTP) legally on many U.S.-based websites, where you’ll read persuasive ads about the products’ benefits as well as glowing testimonials from users about how L-T and 5-HTP have improved their lives. In 1990 the FDA banned the sale of tryptophan in the United States in order to prevent further loss of human life and health due to EMS. How did it happen that the supplement is all over the place again?
Back in the early 1990s there was a movement supported by supplement manufacturers and distributors and signed on to by users, to prevent government from regulating vitamins, minerals, amino acids, herbs and other food supplements. Consumers feared that too much government regulation would result in supplements becoming more expensive and even unavailable except by prescription. The indignant cry was that it was the people’s right, not government’s right, to decide what we could and couldn’t take.
Congress seemed to agree, and obliged by passing the 1994 Dietary Health Supplement Education Act (DHSEA), which President Clinton signed into law. This law greatly weakened the FDA’s ability to regulate dietary supplements. You can download a copy of the DHSEA at http://thomas.loc.gov/cgi-bin/query/z?c103:S.784: (choose #6).
In January 2001 the Federal Food and Drug Administration published its own statement on DHSEA entitled the Overview of Dietary Supplements (http://www.cfsan.fda.gov/~dms/ds-oview.html). This FDA document states that before DSHEA was passed, “dietary supplements were subject to the same regulatory requirements as were other foods. This new law, which amended the Federal Food, Drug, and Cosmetic Act, created a new regulatory framework for the safety and labeling of dietary supplements.”
Under DSHEA, the manufacturer itself or the distributor of supplements “is responsible for determining that the dietary supplements it manufactures or distributes are safe. This means that dietary supplements do not need approval from FDA before they are marketed.” The FDA neither sets nor enforces any safety standards. And unless the product contains a “new ingredient”, meaning one that was not marketed before 1994, the manufacturer or distributor does not have to provide the FDA with any information about the safety or efficacy of the product. Manufacturers are not required to be registered with the FDA and they need no approval to sell their supplements.
The FDA’s Overview of Dietary Supplements further states, “manufacturers and distributors of dietary supplements are not currently required by law to record, investigate or forward to FDA any reports they receive of injuries or illnesses that may be related to the use of their products.” And companies are not required “to disclose to FDA or consumers the information they have about the safety or purported benefits of their dietary supplement products.”
The document goes on to say that the agency’s efforts to “monitor the marketplace for potential illegal products (that is, products that may be unsafe or make false or misleading claims)” include “inspections of dietary supplement manufacturers and distributors, the Internet, consumer and trade complaints, occasional laboratory analyses of selected products, and adverse events associated with the use of supplements that are reported to the agency.” However it also notes that the FDA has “limited resources” to carry out this monitoring.
In February 2001, about a month after the FDA’s Overview of Dietary Supplements came out, the agency issued another document, its Position Paper on L-tryptophan, 5–HTP, and EMS. The full text can be found at http://www.cfsan.fda.gov/~dms/ds-tryp1.html.
This Position Paper recaps the 1989 epidemic of EMS associated with L-tryptophan use, with 37 deaths and over 1500 reported cases. It acknowledges the serious nature of EMS and that “the true incidence of the disorder is thought to be much higher.”
The report states the FDA is not sure that all cases of EMS came solely from an impurity in Showa Denko’s product:
“. . . many people who consumed Showa Denko L-tryptophan did not develop EMS and cases of EMS and a related disease, eosinophilic fasciitis, have occurred prior to and after the 1989 epidemic. EMS and related disorders are also reported to be associated with exposure to L-5-hydroxytryptophan, which is not made in the same manner as L-tryptophan (e.g., via fermentation processes). Based on these observations, FDA concluded that other brands of L-tryptophan, or L-tryptophan itself, regardless of the levels or presence of impurities, could not be eliminated as causal or contributing to the development of EMS. . . . Consequently, FDA cannot determine that oral dosage forms of L-tryptophan and related compounds such as L-5-hydroxytryptophan can be safely used as dietary supplements.”
The paper goes on to state current policy:
“Although FDA continues to enunciate its concern about the safety of dietary supplements containing L-tryptophan and related compounds such as L-5-hydroxytryptophan, this does not mean that FDA prohibits the marketing of dietary supplements that contain L-tryptophan. . . . [Under DSHEA] the manufacturer is responsible for ensuring that its products are safe. A firm is not required to obtain premarket review or approval from the FDA of its products before marketing them as dietary supplements. Moreover, a firm is not required to submit scientific evidence to FDA of the safety of its products or ingredients. . . .” and so on.
That’s how it happened that Americans are legally buying and ingesting tryptophan today. One has to wonder though, in light of the number of lives lost and ruined by tryptophan use and in light of the FDA’s own admission that it can’t determine if tryptophan supplement usage itself is safe, whether more couldn’t be done by the agency to protect human life and health. If tryptophan is not to be banned entirely, couldn’t the unsuspecting user at least be warned of potential disaster?
by Lois Vierk in 2006